Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Raleigh, NC

July 9, 2003Hoke County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 9, 2003, 8:40 PM EDT for Hoke County, North Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 8:40 PM EDT (00:40 UTC)
Expired
Jul 9, 2003, 9:00 PM EDT
In force
20 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 97 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 100040
SVRRAH
NCC093-100100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
840 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RAEFORD...MOVING NORTHEAST AT 20 MPH.
  QUARTER SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH
  THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ROCKFISH
  RAEFORD

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3493 7932 3500 7934 3518 7914 3518 7909
          3504 7909 3496 7901 3491 7911 3486 7917

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:20 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 3:20 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT WED JUL 9 2003

LITTLE CHANGE TO FORECAST WITH EXCEPTION OF TONIGHT WHERE PLACING
COVERAGE OF SHOWERS A CHALLENGE.

SOUTHERN PORTION OF VIRGINIA LINE HAS BECOME EAST-WEST AS EXPECTED
WITH MOST OF THE SUPPORT ENERGY FORECAST TO MOVE DUE EAST ACROSS
VIRGINIA. HOWEVER SOME SLIPPAGE TO THE SOUTH STILL NOTED AND
SOUTHERN REACH A PROBLEM. A SMALL CLUSTER OF CELLS IN OUR
SOUTHEAST... OTHERWISE ACTIVITY SHOULD BE NIL TO ISOLATED.
THINKING NOW TO EXTEND EVENING POPS TO THE TRIAD AND ACROSS THE
NORTH MOST COUNTIES... BUT SUBJECT TO LAST MINUTE CHANGES.

NO CHANGE TO TEMPERATURES. MODELS CONTINUE TO HOLD OUT FOR A SLIGHT
DIP IN AFTERNOON HIGHS AS MOISTURE INCREASES OVER THE STATE.
POTENTIAL FOR SEVERE WEATHER ON THE INCREASE FOR THURSDAY AND
ESPECIALLY FRIDAY AS POTENTIAL ENERGY IN THE AIR MASS BECOMES MORE
LIKELY TO FIND A RELEASE. CAP ON THE GREENSBORO SOUNDING WILL BE A
THING OF THE PAST.

CLIMATOLOGICAL AFTERNOON AND EVENING THUNDERSTORMS AFTER SUNDAY
NIGHT WITH TEMPERATURES CLOSE TO NORMAL.

.RAH...NONE.

RLH
Hazardous weather outlook, Jul 9, 4:32 AM EDT, 16 hours 8 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-100830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
432 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO 100 TO 104 THIS
AFTERNOON AND BRIEFLY 105 TO 107 IN THE COASTAL PLAIN...NORTHEAST
PIEDMONT... AND SANDHILLS TO THE SOUTHERN PIEDMONT. PRECAUTIONS
WILL BE NEEDED TO AVOID HEAT STRESS AND HEAT RELATED MALADIES.

.DAYS TWO THROUGH SEVEN...

THE POTENTIAL FOR LATE DAY THUNDERSTORMS WILL INCREASE THURSDAY AND
WILL BECOME MOST NUMEROUS ON FRIDAY.  LIGHTNING WILL POSE THE MOST
FREQUENT HAZARD.  THE THREAT OF STRONG WINDS... HAIL...AND LOCALLY
HEAVY RAIN FROM THUNDERSTORMS MAY INCREASE FOR THE STORMS ON FRIDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT OTHER TIMES DURING
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RFG

In the hours before

Special weather statement, Jul 9, 5:41 PM EDT, 2 hours 59 minutes before
NCZ024>026-040-041-092245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT WED JUL 9 2003

THUNDERSTORMS WITH STRONG GUSTY WINDS WILL CROSS THE TRIANGLE AREA
THROUGH 645 PM.  IN SOME CASES...THE STRONG GUSTY WINDS WILL PROCEED
THE STORM BY AS MUCH AS 15 MINUTES. WIND GUSTS AS HIGH AS 45 MPH MAY
OCCUR.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS.
THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

WSS
Special weather statement, Jul 9, 7:56 PM EDT, 44 minutes before
NCZ011-026>028-038>041-100015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
756 PM EDT WED JUL 9 2003

...SEVERE THUNDERSTORM WATCH 703 HAS BEEN CANCELED FOR PARTS OF THE
NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM
WATCH 703... HALIFAX... EDGECOMBE... NASH... FRANKLIN... WAKE...
CHATHAM... RANDOLPH AND DAVIDSON.

THE SEVERE THUNDERSTORMS WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE
FOLLOWING COUNTIES... WILSON... JOHNSTON... WAYNE... LEE... MOORE...
MONTGOMERY AND STANLY.

WSS
Local storm report, Jul 9, 7:57 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
0757 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    3 SW BURLINGTON           NC   WIND DAMAGE
07/09/03   ALAMANCE                       TREES DOWN SOUTH OF I-85
                                          AT EXIT 141

GIH
Local storm report, Jul 9, 8:05 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
805 PM EDT WED JUL 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    BONLEE                    NC   WIND DAMAGE
07/09/03   CHATHAM                        TREES DOWN IN BONLEE AND
                                          BENNETT

0645 PM    NASHVILLE                 NC   WIND DAMAGE
07/09/03   NASH                           TREE DOWN JUST SW OF
                                          NASHVILLE
Local storm report, Jul 9, 8:13 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
813 PM EDT WED JUL 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    COATS CROSSROADS          NC   .75 INCH HAIL
07/09/03   JOHNSTON                       OCCURRED JUST NORTH OF
                                          COATS CROSSROADS
Local storm report, Jul 9, 8:23 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
823 PM EDT WED JUL 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    MCGEE CROSSROADS          NC   WIND DAMAGE
07/09/03   JOHNSON                        TREES DOWN

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:22 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson23 min
Jul 9, 8:57 PM EDTSevere Thunderstorm WarningRAHSampson33 min
Jul 9, 9:08 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke37 min
Jul 10, 4:49 PM EDTSevere Thunderstorm WarningRAHJohnston26 min
Jul 10, 5:23 PM EDTSevere Thunderstorm WarningRAHHarnett37 min
Jul 10, 5:28 PM EDTSevere Thunderstorm WarningRAHWake32 min
Jul 10, 5:31 PM EDTSevere Thunderstorm WarningRAHScotland29 min
Jul 10, 5:55 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston35 min
Jul 10, 6:01 PM EDTSevere Thunderstorm WarningRAHWake14 min
Jul 10, 6:30 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash45 min
Jul 10, 6:49 PM EDTSevere Thunderstorm WarningRAHWayne26 min
Jul 10, 6:51 PM EDTSevere Thunderstorm WarningRAHGranville24 min
Jul 10, 7:03 PM EDTSevere Thunderstorm WarningRAHWilson12 min
Jul 10, 7:04 PM EDTSevere Thunderstorm WarningRAHWilson11 min
Jul 10, 7:12 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.